Nevada, 2006

Heavy Snow in Nevada, March 18, 2006

March 18, 2006 · NWS LKN · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 18, 2:48 PM PST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 18, 2:48 PM PST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
248 PM PST SAT MAR 18 2006

.SYNOPSIS...SNOWFALL WILL CONTINUE OVER EAST CENTRAL AND NORTHEAST
NEVADA TONIGHT. UNSETTLED WEATHER AND COOLER THAN NORMAL TEMPERATURES
WILL LINGER THROUGH THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...SNOW SHOWERS STILL CONTINUING ACROSS NORTHEAST AND
EAST CENTRAL NV ATTM THOUGH ACTIVITY DOES CONTINUE TO LESSEN ACROSS
THE GREAT BASIN. UPPER LOW NEAR LAS VEGAS WILL CONTINUE SLOWLY OPEN
UP AND MOVE INTO SOUTH CENTRAL UT BY SUNDAY MORNING. WILL STILL HAVE
LINGERING SNOW SHOWERS ON SUNDAY ACROSS THE FORECAST AREA BEING
DRIVEN BY WRAP-AROUND MOISTURE AND INSTABILITY THAT IS ENHANCED BY
OROGRAPHIC LIFT.

FOR TONIGHT...WILL SEE MAJORITY OF THE ACTIVITY ACROSS EAST CENTRAL
NV WITH THE FOCUS BEING IN WHITE PINE COUNTY. WILL LET ALL WARNINGS
EXPIRE ON TIME AS WIDESPREAD ADDITIONAL SNOW ACCUMULATION WILL BE
BELOW WARNING CRITERIA. ONLY AREA OF CONCERN IS GREAT BASIN NATIONAL
PARK. WILL USE STRONG WORDING IN THE ZONES TO EMPHASIZE THIS.
OTHERWISE WILL GO WITH SCATTERED SNOW SHOWER WORDING FOR THE
FORECAST AREA...EXCEPT HUMBOLDT COUNTY WHICH WILL HAVE ISOLATED
WORDING...FOR TONIGHT. HAVE SEEN LIGHTNING JUST TO THE SOUTH AND
EAST OF WHITE PINE COUNTY AND EXPECT ACTIVITY TO JUST REMAIN OUTSIDE
THE AREA TONIGHT.

AS UPPER LEVEL SYSTEM SLOWLY PUSHES INTO CO LATE SUNDAY WILL CONTINUE
WITH LOW END POPS FOR EASTERN NV AND COOLER MIN TEMPS AS CLOUDS WILL
BE ON THE DECREASE. WITH SNOW SWATH ACROSS ACROSS THE REGION HAVE
KEPT MAX TEMPS BELOW NORMAL FOR SUNDAY GIVEN FRESH SNOWCOVER.

FOR MONDAY AND TUESDAY...WILL CONTINUE TO SEE ISOLATED FLURRIES
ACROSS EASTERN NEVADA AS ATMOSPHERE REMAINS SOMEWHAT UNSTABLE IN
SOUTHEASTERLY FLOW. WILL HAVE WEAK UPPER RIDGE MOVE THROUGH THE
REGION AS NEXT UPPER LOW MOVES OFF OF THE CA COAST LATE MONDAY. WILL
CONTINUE TO RAISE TEMPS SLIGHTLY...BUT WILL NOT GO ABOVE GUIDANCE
GIVEN SNOW COVER. NAM A LITTLE FASTER AND FURTHER SOUTH WITH THIS
SYSTEM AS IT MOVES INTO CA BY TUESDAY MORNING. WITH DIFFERENCES IN
LOCATION AND TIMING...MORE LOCATION...HAVE GONE WITH SIMPLE
APPROACH OF CHANCE POPS ACROSS THE REGION MONDAY NIGHT AND TUESDAY
WITH BETTER PRECIP CHANCES ON TUESDAY. WITH THIS SYSTEM MOVING INTO
THE AREA DO HAVE DESTABILIZING ATMOSPHERE AND STEEP LAPSE RATES
COULD HAVE THUNDERSTORMS WITH POTENTIAL JET SUPPORT AND LI VALUES
BELOW ZERO. WILL TAKE A CLOSER LOOK AT THIS TOMORROW AS THIS
CURRENT EVENT WINDS DOWN. WILL CONTINUE TO SEE TEMPS REMAIN BELOW
NORMAL THROUGH THE FIRST PART OF THE WEEK...BUT WILL SEE GOOD
MELTING AS WE HEAD INTO SPRING. WILL MONITOR RIVERS OVER NEXT FEW
DAYS BUT DO NOT ANTICIPATE ANY ISSUES AT THIS TIME.  FEHRN

&&

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. THIS WEATHER SYSTEM
WILL SPREAD PRECIPITATION ACROSS THE CWA BEGINNING TUESDAY
MORNING AND LASTING UNTIL LATE WEDNESDAY MORNING. SECOND IMPULSE
MOVES THROUGH CWA LATE TUES EVENING THROUGH LATE WEDNESDAY MORNING.
QPF TOTALS FOR THIS TIME PERIOD RANGE FROM 2/10 TO 4/10 OF AN INCH
BUT DO NOT BELIEVE SNOW WILL APPROACH ADVISORY OR WARNING CRITERIA
THIS TIME BECAUSE SECOND IMPULSE IS NOT AS IMPRESSIVE. H7 WINDS ALSO
25 TO 40 KNOTS IN NORTHERN AND CENTRAL NV WITH THE FIRST IMPULSE AND
THEN TAPER OFF WITH SECOND ONE. H7 TEMPS WILL BE RELATIVELY COOL...-8
TO -10 DEG...THROUGH WED SO KEPT SFC TEMPS COOLER THAN NORMAL. AFTER
THIS A RIDGE BUILDS OVER THE WESTERN U.S. ALLOWING TEMPS TO WARM
CONSIDERABLY...APPROACHING 60 ON FRIDAY... THROUGH THE END OF THE
WEEK WHEN ANOTHER TROUGH APPROACHES ON SATURDAY. AWG/RA

&&

.AVIATION...A WINTER STORM IS WORKING ITS WAY THROUGH NEVADA CAUSING
REDUCED VISIBILITIES AND SNOW AND RAIN OVER PARTS OF NORTHERN AND
CENTRAL NEVADA. WITH TEMPERATURES NEAR FREEZING WITH THIS
PRECIPITATION...POTENTIAL ICING MAY BE A CONCERN THROUGH SUNDAY
AFTERNOON. VISIBILITIES ARE ALSO EXPECTED TO DROP TO LIFR VALUES IN
THE HEAVIER PRECIPITATION ACROSS NORTHEAST AND CENTRAL NEVADA TODAY
AND TONIGHT. GIBBS
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Mar 18, 2:30 PM PST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
230 PM PST SAT MAR 18 2006

NVZ013-030>037-191500-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
230 PM PST SAT MAR 18 2006

THIS OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA

.DAY ONE...TONIGHT.

A MAJOR WINTER STORM IS SLOWLY MOVING ACROSS THE GREAT BASIN. THIS
STORM HAS BROUGHT SIGNIFICANT SNOWFALL AMOUNTS TO NORTHERN AND
CENTRAL NEVADA AND WILL PERSIST THROUGH SUNDAY MORNING. TOTAL
ACCUMULATIONS THROUGH SUNDAY MAY REACH 7 TO 10 INCHES WITHIN
LOCALIZED AREAS IN VALLEYS AND OVER 12 INCHES IN HIGHER ELEVATIONS.
ONLY NECESSARY TRAVEL SHOULD BE DONE UNTIL THIS EVENT HAS CONCLUDED
AS VISIBILITIES WILL BE GREATLY REDUCED AND ROADWAYS CAN BECOME VERY
SLICK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE WINTER STORM WILL CONTINUE THROUGH SUNDAY MORNING WITH SOME
SCATTERED SNOW SHOWERS LINGERING THROUGH MONDAY MORNING.

SEVERAL MORE DISTURBANCES WILL MOVE ACROSS THE SILVER STATE THROUGH
WEDNESDAY MORNING KEEPING ISOLATED SNOW SHOWERS IN THE FORECAST.

THURSDAY WILL SEE CLEARING SKIES AND TEMPERATURES RETURNING TO CLOSE
TO NORMAL BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

GIBBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, White Pine

When
March 18, 7:00 PM PST to 11:00 PM PST
Where
White Pine forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Six to seven inches of snow was reported in Ely.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495524.